To Your Good Health

By: Dr. Keith Roach

To Your Good Health

Dr. Roach answers reader questions on disease, public health and sports medicine. 5TW

An informative and educational column on infectious diseases, public health and sports medicine by Dr. Keith Roach, a highly respected physician at Weill Cornell Medical College and New York Presbyterian Hospital.

[dr-keith-roach-with-bkg6-307x360] Dr. Keith Roach graduated from the University of California, Berkeley, with a degree in molecular biology. He earned his M.D. at the University of Chicago, and did his internship and medicine residency training there.

In 2000, Dr. Roach moved to New York, joining the faculty at Weill Cornell Medical College and New York Presbyterian Hospital as an Associate Attending Physician and Associate Professor of Clinical Medicine. He has won every major teaching award offered by that institution. He also served as program director for the primary care internal medicine training program.

The focus of his research is in the prevention of disease with rational use of screening technology and with tools that empower people to make lifestyle choices that improve not only their health but their life expectancy. Dr. Roach also serves as Chief Medical Officer for Enforcer eCoaching, a company dedicated to giving individuals specific daily coaching on improving diet, smoking cessation, weight loss and exercise.

Dr. Roach lives in Larchmont, N.Y. with his wife, Dr. Victoria Muggia, M.D. (a specialist in infectious disease), and their three teenagers, David, Hannah and Jonathan. Dr. Roach is a competitive triathlete.

The email address [email protected] is available directly for readers to leave feedback or ask questions of Dr. Roach.

Pulmonary embolus is a clot that travels to the lungs

July 11, 2017 - 10:30pm

DEAR DR. ROACH: A colleague of mine recently had a pulmonary embolus at age 45. She is otherwise healthy. What must she be concerned about? -- N.R.

ANSWER: A pulmonary embolus is a blood clot that travels to the lung. Although they can originate in any large vein, they most commonly come from the deep veins of the pelvis and thighs. The clots can break off with or without physical activity, and they usually travel through the right side of the heart into the lungs.

Drug-eluting stent makes knee surgery a no-go for now

July 10, 2017 - 10:38pm

DEAR DR. ROACH: I need an objective opinion. I'm an active 75-year-old male who had two drug-eluting stents placed in my heart approximately seven months ago. I have noticed no difference. I have low blood pressure and feel just fine. As a result of the stents, I have been taking 90 mg of Brilinta twice a day since the procedure. Recently, an old injury to my knee flared up, creating a great deal of pain and discomfort. It has not gone away as it usually does.

Tips for applying testosterone gel

July 6, 2017 - 9:17pm

 DEAR DR. ROACH: I am an 84-year-old male. I recently switched from testosterone patches to AndroGel. My testosterone levels have gone up considerably, and I have seen some improvement in my erectile dysfunction. I suspect just a little more testosterone might get me a usable erection.

My physician said to rub the gel into my shoulder. She could not explain how it gets through the skin. Am I literally rubbing it in? Would more pressure push it through the skin better?

When is it OK to stop getting Pap smears?

July 5, 2017 - 9:00pm

DEAR DR. ROACH: I am a widow in my early 70s and am not sexually active. I had my last Pap smear and complete gynecological and breast exam in 2014. My Pap smear was negative, and my gynecologist said she didn't think I'd need Pap smears anymore since they had been negative for over 10 years. I was relieved to hear that, since I have vaginal atrophy and find the ovarian exam and Pap smears to be very painful.

In 2015 I returned for just the ovarian and breast exams. No problems were found.

Testosterone treatment reserved for men with symptoms

July 4, 2017 - 10:11pm

 DEAR DR. ROACH: I am a 70-year-old male. I receive testosterone injections (in the butt) from my provider every three weeks, and have been receiving these injections for roughly five years. My provider reviews my bloodwork every six months before he writes a prescription renewal for testosterone, which I then take to his office for safekeeping and the regular injections.

Is color a sign of infection in nasal secretions?

July 3, 2017 - 9:00pm

      DEAR DR. ROACH: I'm almost 84, and all my life I have had a problem with sinusitis. Never headaches, just post-nasal drip and use of multiple tissues. (I really should buy shares in tissue companies, as I'd rather leave home without my clothes on than without a couple of tissues.) I blow my nose an awful lot.

       Anyway, I have always thought that yellow mucus was a sign of infection, but recently my doctor assured me that the color is no longer considered an issue, unless it is a very dark brown. Do you agree with that opinion? -- V.M.

High resting heart rate requires investigation

July 2, 2017 - 8:19pm

DEAR DR. ROACH: My resting heart rate is between 90 and 120, averaging 106 over the past week. I feel no pain or discomfort, but even mild exercise causes my heart rate to shoot up. I have had bloodwork (including thyroid levels), an electrocardiogram (Holter monitor), an echocardiogram and a treadmill stress test. All of the tests show no signs of heart problems except for tachycardia. I am taking several medications, including Fetzima and Abilify. Is it likely that one of the medications is causing my problem?

Pages